South Carolina, 2003

Tornado in South Carolina, July 2, 2003

July 2, 2003 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 2, 12:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 12:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
115 AM EDT WED JUL 2 2003

ISSUED AFD EARLY SINCE IT/LL PROBABLY GET BUSY HERE OVER THE NEXT
FEW HOURS.

THE REMNANT TROPICAL LOW WAS LOCATED ACROSS NW GA AND WAS MOVING NE
ON A TRACK ALONG THE APPALACHIAN MTNS. POTENTIAL FOR ISOLD SEVERE WX
EARLY THIS MORNING AS INCREASED SHEAR INVOF A WARM FRONT-LIKE
BOUNDARY LIFTS ACROSS THE FA. PWAT VALUES ARE HIGH AND WILL CONTINUE
THE POTENTIAL FOR HEAVY RAFL AS CONVECTIVE BANDS MOVE THROUGH.
TODAY/S HEATING SHOULD ALLOW ADDITIONAL STORMS TO FIRE. AS FAR AS
FLOODING POTENTIAL GOES...GFS/ETA TAKE MAX QPF BULLSEYE W AN N OF
HERE TODAY...HOWEVER WOULD NOT BE SURPRISED IF THERE ARE A COUPLE
LOCAL AREAS THAT SEE SOME FLOODING. GIVEN THAT THE FLOOD THREAT IS
NOT EXPECTED TO BE WIDESPREAD WILL HOLD OFF ON ISSUANCE OF AN FFA
BUT WILL ISSUE AN SPS TO HIGHLIGHT THE POSSIBILITY OF LOCALIZED
FLOODING TODAY.

CONTINUED CHANCE FOR SHRA/TSRA INTO THU...ESP W/ MID LEVEL VORT LOBE
ACROSS THE REGION. THE VORT IS PROGGED TO LIFT OFF THE MID-ATLC
COAST BY FRI MORNING W/ LESS CHANCES FOR MAINLY DIURNAL CONVECTION
AT THAT TIME. IN ADDITION THE MID/UPPER RIDGE WILL NUDGE BACK INTO
THE SOUTHEAST UNITED STATES DURING FRI.

THINK ETA MOS GUIDANCE IS TOO WARM TODAY AND THU...WHILE THE MAV IS
PREFERRED. TEMPS IN THE LOWER AND MID 80S SHOULD WORK MOST LOCS
TODAY AS THE FLOW BECOMES SOUTHERLY DURING THE AFTN. MOST OF EXTEND
IS IN GOOD SHAPE...NOT MANY CHANGES EXPECTED.

MARINE: WILL INITIALIZE WINDS WITH THE ETA THROUGH FIRST 72 HRS WITH
CORRECTIONS FOR STRONGLY BACKED WINDS IN THE INITIAL PERIOD AS
REMNANT HIGH PRES BREAKS DOWN ACROSS THE EASTERN CAROLINAS. WILL
HOIST SMALL CRAFT ADVISORIES WITH THIS PACKAGE ALSO FOR WINDS/SEAS
THIS AFTERNOON THROUGH THURSDAY NIGHT. TIGHT GRADIENT WITH THE
REMNANT CIRCULATION OF TS BILL WILL KEEP THE GRADIENT RATHER TIGHT
AS IT MOVES ACROSS THE AREA. MODERATE SW FLOW WILL GRADUALLY TURN
MORE WESTERLY OVER THE WEEKEND AS A LEE SIDE TROF DEVELOPS OVER THE
INLAND CAROLINAS.

PRELIMINARY NUMBERS:
FCSTID = 29
ILM  84  73  87  73  /  80  70  50  40
LBT  83  70  87  71  /  80  70  40  40
FLO  85  71  88  72  /  80  60  40  40
MYR  83  73  85  73  /  80  60  50  40

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PUBLIC: PFAFF
MARINE: TRA
Hazardous weather outlook, Jul 1, 10:40 PM EST, 4 hours 20 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-011010-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1140 PM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE REMNANTS OF
A TROPICAL LOW MOVE ALONG THE APPALACHIAN MOUNTAINS OF THE
CAROLINAS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...HEAVY RAINFALL
MAY RESULT IN LOCALIZED FLOODING. RAINFALL RATES MAY REACH ONE TO
THREE INCHES OF RAIN PER HOUR.

.DAYS TWO THROUGH SEVEN...

THE AIRMASS WILL REMAIN DEEPLY SATURATED ACROSS THE CAROLINAS
WITH A CONTINUED THREAT FOR HEAVY RAINFALL FROM SCATTERED
THUNDERSTORMS. AT THE MOMENT IT APPEARS THE HIGHEST POTENTIAL FOR
HEAVY RAINFALL WILL OCCUR WEST AND NORTH OF THE AREA. IF THE MOTION
OF THE STORM CHANGES THEN FLOOD WATCHES MAY BE NEEDED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SRP

In the hours before

Special weather statement, Jul 2, 2:00 AM EST, 1 hour before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-020800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 AM EDT WED JUL 2 2003

...TORNADO WATCH NUMBER 616 IS IN EFFECT UNTIL 9 AM...

MOST OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA
ARE UNDER A TORNADO WATCH UNTIL 9 AM THIS WEDNESDAY MORNING.

AT 3 AM...A LINE OF THUNDERSTORMS EXTENDED FROM WEST OF DARLINGTON
COUNTY...SOUTH TO JUST WEST OF CHARLESTON SOUTH CAROLINA. THE STORMS
WERE MOVING NORTHEAST AROUND 25 MPH...AND HAVE A HISTORY OF
PRODUCING SEVERE WEATHER MAINLY IN THE FORM OF HIGH WIND GUSTS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE AS THE LINE MOVES NORTHEAST
TO NEAR PENDER AND NEW HANOVER COUNTIES BY 7 AM.

MR
Special weather statement, Jul 2, 2:15 AM EST, 45 minutes before
SCZ023-032-039-021915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
315 AM EDT WED JUL 2 2003

...TORNADO WATCH NUMBER 616 IS IN EFFECT UNTIL 9 AM...

AT 320 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
HARTSVILLE TO JUST WEST OF WILLIAMSBURG COUNTY. THIS LINE OF
THUNDERSTORMS WILL MOVE ACROSS DARLINGTON FLORENCE AND WILLIAMSBURG
COUNTIES THROUGH 420 AM. THE STORMS ARE CAPABLE OF PRODUCING STRONG
GUSTY WINDS OVER 50 MPH AS WELL AS TORRENTIAL RAINFALL. AN ISOLATED
TORNADO WILL BE POSSIBLE. RAINFALL RATES WILL BE ONE TO TWO INCHES
PER HOUR WITH ISOLATED LOCATIONS RECEIVING AROUND FOUR
INCHES...MAINLY ACROSS FLORENCE COUNTY. THIS AMOUNT OF RAINFALL
FALLING WITHIN SUCH A SHORT PERIOD OF TIME COULD LEAD TO LOCALIZED
FLOODING OF PRONE LOCATIONS...SUCH AS DRAINAGE DITCHES...SECONDARY
ROADS...LOW LYING INTERSECTIONS...AND SMALL STREAMS OR CREEKS.
MOTORISTS ARE URGED TO USE CAUTION.

ROSS

The radar

The Columbia radar (KCAE), 123 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Williamsburg

When
July 2, 3:00 AM EST to 3:05 AM EST
Where
Williamsburg County, 1 mi SE of Salters to 1 mi NE of Salters
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
33.600, -79.850

A National Weather Service storm survey determined a tornado touched down twice over a one mile path. The first touch down occurred one mile southeast of Salters, snapping trees and destroying a manufactured home, equipment shed, and another building. The tornado dropped debris over a quarter mile path, and the damage was consistent with an F1. The tornado touched down again northeast of Salters, downing a tree, and flipping several sheds. Damage in this area was consistent with an F0. There were no reported injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for South Carolina, 2003Warnings in South Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373890.